Louisiana, 2011

Flood in Louisiana, May 5 to 31, 2011

May 5 to 31, 2011 · NWS LIX · 1 event in 1 county or zone

Snow melt in the central and northern United States and heavy springtime rainfall in the Ohio Valley and Tennessee Valleys contributed to significant flooding along the lower Mississippi River. The magnitude of flooding was comparable to the floods of 1927, 1983, and 1993.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Snow melt in the central and northern United States and heavy springtime rainfall in the Ohio Valley and Tennessee Valleys contributed to significant flooding along the lower Mississippi River. The magnitude of flooding was comparable to the floods of 1927, 1983, and 1993. Moderate to major flood levels were reached during May along the Mississippi River from Red River Landing to Donaldsonville, with moderate to minor flood stages reached from Donaldsonville south to the metro New Orleans area. High river flows and stages prompted the Corps of Engineers to operate both the Morganza Spillway, north of Baton Rouge, and the Bonnet Carre Spillway, west of New Orleans. The maximum opening of the Bonnet Carre Spillway was reached in mid to late May when 330 of the 360 total gates were opened . The Morganza Spillway was utilized for the first time since 1973. A maximum of 17 of the 125 potential gates were opened by May 18, with gate closures beginning in the latter part of May. The combination of spillway openings and river levees protected the populated areas of southeast Louisiana from floodwaters. River transportation and industries along the river did suffer some economic effect from high water. Low land flooding occurred along the Morganza Floodway when the Morganza Spillway was opened. Along the east bank of the Mississippi River north of Baton Rouge, naturally occurring higher terrain protected most communities, however some low land flooding near the river occurred with a same fishing and hunting camps as well as some areas becoming isolated. In addition low land flooding occurred along the Atchafalaya spillway area bordering Iberville and Assumption Parishes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 4, 10:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 4, 10:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1125 PM CDT WED MAY 4 2011

.AVIATION...
EXPECT VFR CONDITIONS TO CONTINUE THROUGH THE FORECAST PERIOD.
WINDS SHOULD GRADUALLY GAIN A SOUTHERLY COMPONENT DURING THE
AFTERNOON HOURS ON THURSDAY. 35
&&

.PREV DISCUSSION... /ISSUED 330 PM CDT WED MAY 4 2011/

SYNOPSIS...
LATEST SURFACE ANALYSIS SHOWED A 1030MB HIGH OVER SOUTHERN
ILLINOIS WITH RIDGE AXIS SOUTHWEST TO THE NORTHWEST GULF. UPPER
AIR ANALYSIS SHOWED A SHORT WAVE JUST EAST OF THE GREAT LAKES
REGION TO THE CAROLINAS FOLLOWED BY A RIDGE AXIS FROM MID
MISSISSIPPI VALLEY TO HUDSON FOLLOWED BY A BROAD WAVE OVER THE
NORTHERN PLAINS. A WEST TO NORTHWEST FLOW WAS NOTED FROM THE
SOUTHERN PLAINS TO SOUTHEAST CONUS.

SHORT TERM...
A QUIET WEATHER PATTERN WILL YIELD A SLIGHT WARMING TREND THROUGH
FRIDAY. THE CENTER OF THE HIGH EXPECTED TO MEANDER FROM THE OHIO
VALLEY TONIGHT TO THE CENTRAL GULF FRIDAY. UPPER LEVEL WAVE
NORTHERN PLAINS WILL SHIFT EAST. AS A RESULT...THICKNESS LAYERS
SLOWLY INCREASE THROUGH FRIDAY...THUS KEEPING A FAST WARMING TREND
PUSHED BACK FOR THE WEEKEND. LOW TEMPS WILL REMAIN BELOW NORM
THROUGH FRIDAY MORNING. DRY AIR WILL ALLOW TEMPS WARM EACH
AFTERNOON...FINALLY REACHING NORMS BY FRIDAY AFTERNOON.

LONG TERM...
THIS QUIET WEATHER PATTERN WILL CONTINUE THROUGH TUESDAY. SURFACE
HIGH WILL SLOWLY MIGRATE EAST AS THE UPPER LEVEL FLOW REMAINS
WESTERLY THROUGH SUNDAY. A PACIFIC STORM WILL DEEPENED OVER WEST
COAST AND AMPLIFY A DEVELOPING RIDGE OVER EASTERN CONUS MONDAY AND
TUESDAY. AS A RESULT...TEMPS WILL RISE ABOVE NORMS WITH AFTERNOON HIGH
TEMPS AROUND 90F FOR SEVERAL LOCATIONS NEXT WEEK.

AVIATION...
SOME HIGH CLOUDS ARE STREAMING INTO THE AREA FROM THE WEST.
OTHERWISE VFR CAVOK CONDITIONS ARE EXPECTED NEXT 24-30 HOURS. 24/RR

MARINE...
WILL LOWER ADVISORY OVER OFFSHORE AREAS BY LATE AFTERNOON. WIND
SPEEDS WILL BE VERY LIGHT INTO THE WEEKEND. RETURN FLOW WILL BEGIN
OVER THE WEEKEND AS THE HIGH MOVES EAST AND A SLOW INCREASE IN
MOISTURE AND WIND SPEEDS WILL BEGIN BY THE FIRST OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  43  76  46  82 /   0   0   0   0
BTR  47  78  51  85 /   0   0   0   0
ASD  44  77  48  82 /   0   0   0   0
MSY  55  76  57  82 /   0   0   0   0
GPT  47  77  50  82 /   0   0   0   0
PQL  44  77  46  84 /   0   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 4, 5:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 PM CDT WED MAY 4 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-051630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
600 PM CDT WED MAY 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

MINOR FLOODING IS CURRENTLY OCCURRING ON THE MISSISSIPPI RIVER AT
RED RIVER LANDING AND BATON ROUGE...AND ALSO ALONG THE ATCHAFALAYA
RIVER AT MORGAN CITY. PLEASE SEE THE LATEST FLOOD WARNINGS AND FLOOD
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOOD WARNINGS ARE IN EFFECT FOR THE MISSISSIPPI RIVER AT RED RIVER
LANDING...BATON ROUGE AND DONALDSONVILLE. A FLOOD WARNING IS ALSO IN
EFFECT FOR THE ATCHAFALAYA RIVER AT MORGAN CITY. PLEASE SEE THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, West Feliciana

When
May 5, 12:00 AM CST to May 31, 11:59 PM CST
Where
West Feliciana County, 1.84 mi WNW of Angola to 2.41 mi S of Plettenberg
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.987, -91.650

Naturally occurring higher terrain along the east bank of the Mississippi River protected communities from the Mississippi flood waters. However, considerable flooding of low land areas occurred near the Mississippi River. Some temporary structures such as fishing-hunting camps were flooded. Several houses and local businesses were were flooded or isolated due to flooded roadways and property.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351844.